INTRODUCTION: Acquired hemophilia is a rare disorder. It is due to the spontaneous development of auto-antibodies to Factor VIII and is associated with pregnancy, autoimmune disease or malignancy in 40-50% of cases. Such patients may present with life-threatening hemorrhage. We report a rare case of spontaneous mediastinal hemorrhage due to acquired hemophilia.
CASE PRESENTATION: A 67-year-old female with a history of diabetes and hypertension presented with bilateral swelling and bruising of her legs for 3 days following moxibustion to her lower extremities. This was associated with chest discomfort and dyspnea. A week earlier, she reported hematuria, which resolved spontaneously. She was not on antiplatelet or anticoagulant therapy, and had no personal or family history of bleeding problems. Physical examination revealed a heart rate of 120 beats/min, blood pressure of 100/70 mmHg, respiratory rate of 20 breaths/min and oxygen saturation of 100% on 4 litres of intranasal oxygen. Bilateral calf swelling and ecchymoses were noted. Respiratory, cardiovascular and abdominal examination was normal, with no evidence of upper or lower gastrointestinal bleeding. Initial investigations showed a hemoglobin concentration of 7.2g/dl (hematocrit 22%). Prothrombin time (PT)was 12.3 seconds (normal 10.7-13.4), activated partial thromboplastin time (APTT)was 49.6 seconds (normal 27.6-39.6). Her electrocardiogram, cardiac enzymes and chest radiograph were normal. The provisional diagnosis was that of bilateral intramuscular hematoma of the calves secondary to an acquired coagulopathy; however, a concealed retroperitoneal bleed was considered in view of the extent of anemia. A computed tomography of the thorax and abdomen revealed no retroperitoneal hematoma; instead an unexpected finding of a massive hematoma in the posterior mediastinum was found compressing the major airways. No aortic dissection was evident. Endotracheal intubation for airway protection was performed. Transfusions of packed-cells and fresh frozen plasma were initially administered. The prolonged APTT was not correctable with a 50:50 mix, suggestive of an inhibitor. She was subsequently found to have an acquired inhibitor to factor VIII with titres of 5 Bethesda units (BU). Factor VIII levels were 2%(normal 55-200). 50 μg/kg of recombinant activated factor VII (rFVIIa)was administered as a single bolus dose daily over 7 days, with intravenous hydrocortisone 100mg q6H and cyclophosphamide 50mg qd. Further progression of bleeding ceased and she was extubated on day 5. Factor VIII inhibitor levels gradually decreased. She was discharged on day 16, and remained on oral prednisolone and cyclophosphamide over the next 6 months. Work-up for occult malignancy and autoimmune disease was negative.
DISCUSSIONS: To the authors' knowledge, this is the second reported case of spontaneous mediastinal hemorrhage secondary to an acquired factor VIII inhibitor, the first case having occurred after massive post-partum hemorrhage. Appropriate treatment involves arresting the bleed and immunomodulatory therapy to suppress or eliminate anti-Factor VIII antibody. Fresh frozen plasma, cryoprecipitate and factor VIII concentrates are usually insufficient to neutralize the inhibitor, unless prohibitively large volumes are used. In patients with high antibody titres (more than 5 BU), porcine factor VIII, prothrombin complexes or rFVIIa have been used with variable success.
CONCLUSION: Life-threatening mediastinal hemorrhage may occur spontaneously in patients with acquired hemophilia and requires a high index of suspicion as initial signs are often subtle. The use of rFVIIa to promote hemostasis via alternative coagulation pathways, together with immunomodulators are effective in halting further progression of bleeding and may be life-saving.
DISCLOSURE: Felicia Teo, None.